On Monday the U.S. FDA released the news that drugs for attention deficit hyperactivity disorder (ADHD) can cause children to have hallucinations – even when taken as directed. Researchers analyzed data from 49 clinical studies conducted by makers of the drugs, and found that they can cause psychosis and mania in some patients. In some cases, children hallucinated that worms, bugs, or snakes were crawling on them.
The analysis by Dr. Andrew Mosholder and colleagues, as reported in the journal Pediatrics, provides new details about known risks of the drugs, which include Ritalin, Focalin XR, Adderall XR, Daytrana patch, Concerta, Strattera, and Metadate CD. FDA spokesperson Sandy Walsh says that the data formed the basis for warnings about psychiatric side effects that have recently been added to product labels.
While the number of cases of psychosis or mania in the pediatric clinical trials was small, there are millions of children currently being treated for ADHD in the U.S. Dr. Mosholder feels it is critical that patients and physicians be aware of the possibility that "psychiatric symptoms consistent with psychosis or mania" might arise in the course of treatment.
There are those who believe that drugs for ADHD are overprescribed in this country. But when your child's ability to function in school and in life is jeopardized by his restlessness, impulsiveness, and distractibility, these medications can be a blessing.
Do you have a child being treated with ADHD drugs? What has your experience been – do you feel that the medication has been helpful?